Texas, 2022

Flash Flooding in Texas, August 14 to 15, 2022

August 14 to 15, 2022 · NWS CRP · 10 events in 1 county or zone

Much needed rainfall occurred over the Coastal Bend of south Texas on August 14th and 15th as an area of low pressure, that formed over the northwest Gulf of Mexico, moved inland. The low pressure area was close to becoming a tropical depression and the National Hurricane Center designated the system invest 98L.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Much needed rainfall occurred over the Coastal Bend of south Texas on August 14th and 15th as an area of low pressure, that formed over the northwest Gulf of Mexico, moved inland. The low pressure area was close to becoming a tropical depression and the National Hurricane Center designated the system invest 98L. Bands of heavy tropical rainfall moved across Corpus Christi from the late morning into the middle of the afternoon. Locally heavy rainfall produced flooding of roadways across the city. Another band of showers moved across the same region during the early morning hours of the 15th. This caused flooding of roads again in Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 14, 11:19 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 14, 11:19 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1219 PM CDT Sun Aug 14 2022

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 420 AM CDT Sun Aug 14 2022

The GFS/ECMWF generally agree with the timing/position of the 500-mb
upper low, moving it slowly westward across the CWA today/tonight,
with N-S axis west of the Rio Grande by 12z Monday. The GFS/NAM
continue to maintain very moist conditions over the CWA during the
period. Most recent MSAS depicts the corresponding surface trough
axis along the coast, with a closed low centered near Kleberg
county. SREF mean MSLP/10-m wind depict the surface trough to move
slowly westward this morning. Numerous/widespread showers and
scattered thunderstorms are expected today, along with locally
heavy rainfall. The NAM suggests that environmental conditions
will be favorable for efficient rainfall production over the
southern Coastal Plains today. Most recent HREF output indicates a
40-65 percent chance for greater than 3 inches of rain in the
12-15z period this morning, compared with a 4-5 inches/3 hr FFG
from the RFC. After coordinating with WFO BRO, decided not to
issue a FFA and defer to the day shift to consider the flash flood
risk. Although localized flooding can occur, it is difficult to
predict whether widespread flash flooding will occur given the
ongoing precipitation drought. Additional convection expected
tonight/Monday, yet the greatest chance for convection will shift
to the central/western CWA owing to the expected position of the
upper/surface forcing.

&&

.LONG TERM...
(Monday night through Saturday)

Issued at 420 AM CDT Sun Aug 14 2022

-There's a Marginal to Slight risk of excessive rainfall Monday
Night along the Rio Grande as a mid-level trough move into
northeast Mexico.

-Rainfall chances continue through the end of the week in response
to mid-level disturbances and abundant moisture interacting with
the seabreeze.

-Heat Index values of 105-109 return around mid-week

The mid-level low will be centered over Coahulla Mexico to start the
period Monday evening with a deep southeasterly low level jet of 30
kts fueling higher moisture advection and the potential for locally
heavy rain/localized flash flooding along the Rio Grande during the
overnight hours. Flash flooding would primarily be confined to areas
with poor drainage and urban settings.  Heavier precipitation will
gradually shift west into Mexico late Monday Night as the low moves
farther away.

Will maintain a chance for showers and thunderstorms across the
region on Tuesday as weak broad trough persists aloft with adequate
moisture. Looks drier on Wednesday as mid level ridge builds over
the area. Expect only isolated showers at best.

Rain chances increase late Thursday and continuing into next weekend
as a mid level trough and associated surface boundary approach the
region from the north.  At the same time, an inverted trough in the
NW Gulf is progged to move into deep South Texas bringing deep
tropical moisture with PWs near 2.5" once again. Will need to
monitor the trends with this system, but its a positive sign and
would certainly help increase our ground moisture.

Expect Heat index values of 105-109 degrees beginning on Tuesday and
continuing much of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sun Aug 14 2022

As an area of low pressure pushes west across the area, prevailing MVFR
ceilings are expected. Numerous showers will continue through
tonight, with scattered thunderstorms possible. Winds will
continue to be light to moderate, with variable and gusty winds in
and around thunderstorms. Ceilings will decrease to IFR late in
the TAF period and during periods of heavier rainfall.

&&

.MARINE...
Issued at 420 AM CDT Sun Aug 14 2022

An upper level disturbance and copious moisture will contribute
to convection today. Isolated to scattered showers/thunderstorms
Monday owing to lingering moisture. Generally moderate onshore
flow today in response to the surface low/trough developing just
inland. Weak to moderate onshore flow Monday. Expect mainly
isolated showers and thunderstorms for the remainder of the week.
Weak to moderate onshore flow will persist through the period.
However, winds and seas could be higher near thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    85  76  89  77 /  90  70  50  20
Victoria          90  75  92  75 /  90  50  40  20
Laredo            90  76  89  77 /  80  90  80  40
Alice             88  73  91  74 / 100  70  60  20
Rockport          86  80  92  81 / 100  80  50  20
Cotulla           96  76  92  76 /  80  80  70  30
Kingsville        85  74  89  76 / 100  80  50  20
Navy Corpus       87  80  88  82 /  90  80  50  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ231-232-
     236-237-250-255-270-275.

&&

SHORT TERM...WC
LONG TERM....JM
AVIATION...LS/77
Hazardous weather outlook, Aug 14, 4:15 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
515 AM CDT Sun Aug 14 2022

TXZ229>234-239>247-342>347-442-443-447-151015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
515 AM CDT Sun Aug 14 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms today and tonight, with locally heavy
rainfall.

There is a Slight Risk excessive rainfall today over portions of the
southern Coastal Plains. Marginal Risk over much of the remainder of
South Texas.

Isolated flash flooding may occur, especially over of the southern
Coastal Plains today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Maximum Heat Index values 105 to 109 degrees expected Tuesday
through Saturday.

Scattered to numerous thunderstorms are expected Monday with
isolated thunderstorms possible Tuesday through Thursday. Scattered
thunderstorms will be possible again Friday and continuing into next
weekend.

There is a Slight Risk of excessive rainfall for the Rio Grande
Plains on Monday. The western Coastal Bend is in a Marginal Risk for
excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-151015-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
515 AM CDT Sun Aug 14 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms expected Monday. Isolated thunderstorms possible
for the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

87/75

In the hours before

Special weather statement, Aug 14, 9:48 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1048 AM CDT Sun Aug 14 2022

TXZ242-141630-
Inland Kleberg TX-
1048 AM CDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of southwestern Kleberg
County through 1130 AM CDT...

At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Riviera, or 11 miles east of Premont, moving east at 20
mph. A funnel cloud could be possible as radar indicated rotation.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ricardo and Riviera.

This includes US Highway 77 between mile markers 698 and 708.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2726 9806 2739 9806 2746 9780 2728 9770
      2728 9776 2727 9777 2728 9777 2728 9778
      2727 9780 2726 9798
TIME...MOT...LOC 1546Z 253DEG 18KT 2732 9795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TMT

The radar

The Corpus Christi radar (KCRP), 19 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
August 14, 11:29 AM CST to 12:45 PM CST
Where
Nueces County, 3.21 mi SW of Texas Am Cc Univ to 1.24 mi E of Cabaniss Naf
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
27.680, -97.360

Report received from Mping of flooded streets with vehicles stranded along South Padre Island Drive between Rodd Field Road and Staples Street in Corpus Christi.

Flash Flood, Nueces

When
August 14, 11:39 AM CST to 12:45 PM CST
Where
Nueces County, 2.54 mi WSW of Texas Am Cc Univ to 1.45 mi SW of Texas Am Cc Univ
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
27.700, -97.360

Post on Twitter was received of flooded waters on roadways reaching car bumpers from Flour Bluff to Rodd Field Road.

Flash Flood, Nueces

When
August 14, 11:58 AM CST to 12:58 PM CST
Where
Nueces County, 1.6 mi SSW of Texas Am Cc Univ to 2.46 mi SW of Texas Am Cc Univ
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
27.689, -97.330

Rodd Field Road south of SPID became flooded and impassible with flood waters. Report by NWS employee of stalled cars with water up to the windows in spots.

Flash Flood, Nueces

When
August 14, 12:23 PM CST to 12:57 PM CST
Where
Nueces County, 0.65 mi NW of Texas Am Cc Univ to 1.31 mi WNW of Texas Am Cc Univ
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
27.715, -97.329

Report received through Mping of yards being flooded along with waters flooding a basement near Ennis Joslin Road to the west northwest of the Naval Air Station.

Flash Flood, Nueces

When
August 14, 12:45 PM CST to 1:45 PM CST
Where
Nueces County, 1.5 mi S of North Beach to 1.31 mi WSW of North Beach
Cause
Heavy Rain
Reported by
County Official
Coordinates
27.798, -97.393

Harbor Bridge construction project crews temporarily closed the Port Avenue and Nueces Bay Boulevard exits to Martin Luther King Drive and the northwest loop ramp connecting to southbound Crosstown Expressway in downtown Corpus Christi.

Flash Flood, Nueces

When
August 14, 12:56 PM CST to 1:56 PM CST
Where
Nueces County, 1.36 mi ESE of Cabaniss Naf to 2.34 mi NW of Laguna Vista
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.694, -97.409

Emergency manager reported street flooding across the city from Flour Bluff to southeast Corpus Christi to Midtown to the Bayfront area.

Flash Flood, Nueces

When
August 15, 1:32 AM CST to 1:55 AM CST
Where
Nueces County, 2.52 mi W of Texas Am Cc Univ to 3.28 mi WNW of Texas Am Cc Univ
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.717, -97.360

Emergency manager reported street flooding at Everhart Road and McArdle Road in Corpus Christi.

Flash Flood, Nueces

When
August 15, 1:49 AM CST to 2:25 AM CST
Where
Nueces County, 1.51 mi SSE of Corpus Christi to 1.42 mi SSE of Corpus Christi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.760, -97.410

Emergency manager reported street flooding at Tarlton Street and Blanc Courts near downtown Corpus Christi.

Flash Flood, Nueces

When
August 15, 3:13 AM CST to 4:00 AM CST
Where
Nueces County, 1.68 mi N of Calallen to 1.36 mi N of Calallen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.894, -97.626

Emergency manager reported access roads on Interstate 37 were flooded near Labonte Park.

Flash Flood, Nueces

When
August 15, 3:13 AM CST to 4:00 AM CST
Where
Nueces County, 1.51 mi SSE of Annaville to 1.65 mi WSW of Annaville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.830, -97.570

Emergency manager reported street flooding in area around McKinzie Road and Leopard Street to Interstate 37 where the right two lanes were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053698, 1053699, 1053700, 1053701, 1053702, 1053703, 1053704, 1053705, 1053706, 1053707.